Q:

9/16/2013
I have a 2 year-old patient who developed generalized hives about 20 minutes after initial xopenex administration and resolved in less than 24 hours without antihistamine treatment. Similar reaction occurred the following day after receiving xopenex. Patient has never tried albuterol. She did have a febrile illness the day prior to initiating xopenex. I would consider this an allergy to xopenex. Would you recommend that patient try albuterol or not? Is there specific testing for xopenex or albuterol allergy? Thanks so much for your help.

A:

Thank you for your inquiry.

The medical literature, to the best of my knowledge, is almost totally mute in terms of describing patients who have experienced a possible allergic reaction to a beta-adrenergic drug. I could find three reports, two in the formal, peer-reviewed medical literature (1, 2), and one in the informal literature as a case report posted online (3). All references and a link to the case posted online are noted below. However, none of these reports described a patient allergic to either levalbuterol or albuterol. And the cases described in Allergy (2) were characterized by paradoxical bronchospasm and not urticaria.

In the case posted online (3), an inhalation challenge was performed (not skin test), and the child failed to react to the inhalation challenge, thus the association between the hives and the drug was coincidental.

Based on a review of the small amount of literature available, my guess is that, even though this reaction occurred twice, in both instances it could well have been coincidental, and I suggest an inhalation challenge with albuterol in your office as described in Reference Number 3. If this challenge is negative, and the child tolerated albuterol, I would not pursue the issue further; I would simply continue albuterol as the drug of choice.

If there was a third occurrence, then you could pursue skin testing as described in the references below. If such does occur, we would greatly appreciate a follow-up.

Thank you again for your inquiry.

1. González de Olano D, Trujillo Trujillo MJ, Santos Magadán S, Menéndez-Baltanás A, Gandolfo Cano M, Ariz Muñoz S, Sanz Larruga ML, González-Mancebo E. Anaphylaxis to salbutamol. J Investig Allergol Clin Immunol 2008; 18(2):139-40.
2. Bonniaud P, Favrolt N, Collet E, Dumas JP, Guilloux L, Pauli G, Camus P. Salbutamol, terbutaline and pirbuterol allergy in an asthmatic patient. Allergy 2007 Oct; 62(10):1219-20.
3. "Pseudoallergic reaction" to albuterol. Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago. Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology